Acetaminophen relieves pain. It also reduces a high temperature (fever).
You can take a dose of acetaminophen every 4-6 hours if needed, but do not take more than four doses in any 24-hour period.
Do not take with anything else which contains acetaminophen. Seek medical advice straightaway if you take too much acetaminophen, even if you feel well.
|Type of medicine||Painkiller|
|Used for||Pain and high temperature (fever) in adults and children|
|Also called||Acephen®; Anacin®; Infants' FeverAll®; Mapap®; Panadol®; Tylenol®|
|Available as||Tablet, capsule, soluble tablet, 'melt in the mouth' tablet, chewable tablet, oral liquid and suppository|
Acetaminophen (also known as paracetamol) belongs to a group of medicines known as analgesics, or painkillers. It is used to relieve mild-to-moderate pain such as headaches, muscle aches, menstrual pain and toothache. It is also useful for lowering a raised temperature (fever) during a cold or flu or after childhood immunisations.
Acetaminophen is a common painkiller and is available to buy from many retail outlets as tablets/capsules and as liquid medicine. Many brands of 'over-the-counter' combination painkillers contain acetaminophen, as do many cold and flu remedies. It is important that you check the label on any preparation that you buy to make sure that you are not taking more than one preparation containing acetaminophen.
Before taking acetaminophen
Some medicines are not suitable for people with certain conditions, and sometimes a medicine may only be used if extra care is taken. For these reasons, before you start taking acetaminophen it is important that your physician knows:
- If you are pregnant, trying for a baby, or breast-feeding. This is because, while you are expecting or feeding a baby, you should only take medicines on the recommendation of a physician.
- If you have a serious problem with the way your liver works, or if you regularly drink three or more alcoholic drinks per day.
- You are taking medicines prescribed by a physician.
- If you have ever had an allergic reaction to a medicine.
- If you are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, as well as herbal and complementary medicines.
How to take acetaminophen
- Before taking acetaminophen, read the manufacturer's printed information leaflet from inside your pack. The manufacturer's leaflet will give you more information about acetaminophen and a full list of the side-effects which you may experience from taking it.
- Take acetaminophen exactly as you have been told by your physician or pharmacist, or as directed on the label of the container. Follow the instructions given in the manufacturer's packaging.
- Acetaminophen oral liquids for infants may be available in more than one strength; always check the manufacturer's dosing instructions. Most products contain 160 mg per 5 ml. It is best to give the dose based on the weight of your child.
- Recommended doses of acetaminophen are:
- For adults: 500 mg-1 g every 4-6 hours up to a maximum of 4 g daily.
- For children aged 12-16 years: 480-750 mg every 4-6 hours up to a maximum of four doses daily.
- For children aged 11 years (72-95 lb): 480 mg (15 ml) every 4-6 hours up to a maximum of four doses daily.
- For children aged 9-10 years (60-71 lb): 400 mg (12.5 ml) every 4-6 hours up to a maximum of four doses daily.
- For children aged 6-8 years (48-59 lb): 320 mg (10 ml) every 4-6 hours up to a maximum of four doses daily.
- For children aged 4-5 years (36-47 lb): 240 mg (7.5 ml) every 4-6 hours up to a maximum of four doses daily.
- For children aged 2-3 years (24-35 lb): 160 mg (5 ml) every 4-6 hours up to a maximum of four doses daily.
- For children aged under 2 years: consult your physician or pharmacist for the correct dose.
- You can take a dose of acetaminophen every 4-6 hours if needed, up to four times a day. Remember to leave at least four hours between doses and do not take more than four doses of acetaminophen in any 24-hour period.
- You can take acetaminophen before or after food.
- Always use the measuring device (oral syringe or dropper) that comes with infant medicines.
- Never take more than the dose recommended on the label. Taking too much acetaminophen can cause damage to your liver. If you suspect that you or someone else might have taken an overdose of acetaminophen, go to the accident and emergency department of your local hospital at once, even if you/they feel well. Take the container with you so that the physician knows what has been taken.
- If you forget to take a dose, do not worry. Do not take two doses together to make up for a forgotten dose.
Getting the most from your treatment
- If your pain is not relieved by taking acetaminophen, speak with your pharmacist or physician for further advice.
- It is important that you do not take more than one preparation containing acetaminophen at a time. Acetaminophen is an ingredient in a number of over-the-counter preparations, including many cold and flu products. Acetaminophen may also be contained in painkillers which you may already have been prescribed by your physician. Before taking any other medicines, check the label to see whether they contain acetaminophen.
- If you buy any medicines, check with your physician or a pharmacist that they are suitable for you to take with acetaminophen.
- If you are having an operation or dental treatment, tell the person carrying out the treatment that you are taking acetaminophen.
Can acetaminophen tablets cause problems?
Acetaminophen rarely causes side-effects when it is taken as recommended, but if you experience any symptoms which you think may be due to it, discuss them with your pharmacist or physician.
How to store acetaminophen
- Keep all medicines out of the reach and sight of children.
- Store in a cool, dry place, away from direct heat and light.
Important information about all medicines
Never take more than the recommended dose. If you suspect that you or someone else might have taken an overdose of this medicine, go to the emergency room of your local hospital. Take the container with you, even if it is empty.
This medicine is for you. Never give it to other people even if their condition appears to be the same as yours.
Do not keep out-of-date or unwanted medicines. Ask your pharmacist about ways to dispose of medicines safely in your local area.
If you have any questions about this medicine ask your pharmacist.
Further reading and references
Tylenol® - infant dosage chart; McNeil Consumer Healthcare Division
FDA Drug Safety Communication: Addition of another concentration of liquid acetaminophen marketed for infants; US Food and Drug Administration, 12/22/2011
Questions and Answers – Important change in concentration for over-the-counter (OTC) liquid acetaminophen marketed for infants; US Food and Drug Administration, 2011
When I take things like Aleve and my Adhd pills I feel like I feel the medicine absorb into my system. Does anyone else feel this sensation? When I take Aleve the pain goes away nearly instantly, and...DoomOfTheRealm
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.